[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.142.219. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 13, 1996

The Natural History of Eosinophilia-Myalgia Syndrome in a Tryptophan-Exposed Cohort in South Carolina

Author Affiliations

From the Centers for Disease Control and Prevention, US Department of Health and Human Services, Atlanta, Ga (Drs Sullivan, Kamb, Jones, Philen, Falk, and Sinks); and South Carolina Department of Health and Environmental Control, Columbia (Dr Jones and Ms Meyer).

Arch Intern Med. 1996;156(9):973-979. doi:10.1001/archinte.1996.00440090073007
Abstract

Background:  In a previous study, we did follow-up on 418 patients who were exposed to tryptophan in 1989, of whom 47 (11%) had definite and 63 (9%) possible eosinophilia-myalgia syndrome (EMS).

Methods:  We assessed mortality and clinical spectrum of illness since 1989 for 242 (58%) of the 418 tryptophan-exposed patients from the original study. To assess outcomes, we used hospital and death records, interviewer-administered questionnaires, physical examinations, and laboratory tests.

Results:  During the follow-up interval, mortality from all causes was 19% in those with definite EMS, 7% in possible EMS, and 3% in those who were not ill. The age- and sex-adjusted mortality in those with definite EMS was more than 3 times that of the general population or of tryptophan users in the practice who were not ill. Six deaths (66%) among the definite EMS case patients occurred during the 18 months immediately after symptom onset. Compared with the tryptophan users who were not ill, survivors with definite EMS continued to report excess morbidity for 6 major EMS symptoms (myalgia, arthralgia, weakness, rash, alopecia, and sclerodermiform skin changes), but they also reported that the symptom number and severity diminished with time. None of the tryptophan users who were not ill in 1989 developed a symptom complex suggesting new EMS during the follow-up interval.

Conclusions:  This study assessing a tryptophan-exposed population found those persons who developed EMS during the 1989 epidemic were at increased risk for death, particularly early after disease onset. Survivors reported improvement or resolution of major symptoms, suggesting that the severity of EMS diminishes with time. We found no evidence of delayed onset of EMS in tryptophan users who were not ill in 1989, regardless of the brand used.(Arch Intern Med. 1996;156:973-979)

×